Ohio, 2007

Flooding and Hail in Ohio, March 14, 2007

March 14, 2007 · NWS ILN · 17 events in 15 counties and zones

Heavy rain fell across west central and central Ohio and the Miami Valley ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rain fell across west central and central Ohio and the Miami Valley ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 14, 12:40 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 14, 12:40 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
140 AM EDT WED MAR 14 2007

.AVIATION /06Z-06Z/...
SCATTERED SHOWER ACTIVITY PUSHING EAST NORTHEAST ACROSS SOUTHERN
INDIANA AND NORTHERN KENTUCKY EARLY THIS MORNING. THIS SHOULD
CONTINUE TO OVERSPREAD OUR FA OVER THE NEXT FEW HOURS AS MID LEVEL
SHORT WAVE MOVES EAST ACROSS OHIO VALLEY. TOUGH TO RULE OUT AN
ISOLATED LIGHTNING STRIKE BUT WITH ONLY MARGINAL INSTABILITY THROUGH
12Z...WILL NOT INCLUDE ANY THUNDER OR CB. CIGS GENERALLY RUNNING IN
THE VFR RANGE SO WILL ALLOW FOR THAT IN THE PREVAILING FCST BUT AS
LOW LEVELS MOISTEN UP...WE COULD SEE SOME MVFR CIGS FROM TIME TO
TIME THROUGH DAYBREAK. SHOWERS ALSO APPEAR TO BE FAIRLY LIGHT SO
WILL KEEP TEMPO VSBY RESTRICTION IN THE MVFR CATEGORY.

EXPECT PCPN TO TAPER OFF FAIRLY QUICKLY IN THE 12Z TO 15Z TIME
FRAME AS SHORT WAVE ENERGY SHIFTS EAST AND SUBSIDENCE DEVELOPS
ACROSS AREA. IN THIS SCENARIO...PREFER DRIER LOOKING NAM SOLUTION
THROUGH THE DAYTIME PERIOD AND WOULD NOT BE SURPRISED IF WE END UP
SEEING A FAIR AMOUNT OF BREAKS IN THE CIGS. AS WE HEAD THROUGH THE
AFTERNOON...THE AIRMASS DOES BEGIN TO DESTABILIZE...PARTICULARLY
ACROSS NORTHERN PORTIONS OF FA. WILL THEREFORE ALLOW FOR A VCSH AND
CB AT KDAY/KCMH/KLCK FOR LATE AFTERNOON AND INTO EARLY EVENING.

THE 00Z GFS HAS SPED UP THE TIMING OF THE FRONT...PUSHING IT SOUTH
INTO OUR NORTHERN FA BY 06Z. HOWEVER...THE LATEST NAM AND NGM OUR
STILL KEEPING IT MAINLY TO OUR NORTH THROUGH 06Z AND PREFER THIS
SLOWER SOLUTION THAT HAS BEEN MORE CONSISTENT. WILL THEREFORE JUST
ALLOW FOR A TEMPO GROUP OF SHOWERS ACROSS THE NORTH LATE IN THE TAF
PERIOD AND KEEP THE SOUTHERN TAFS DRY THROUGH 06Z.
&&

.PREV DISCUSSIONS...

/ISSUED 1018 PM EDT TUE MAR 13 2007/

SHORT TERM /REST OF TONIGHT/...
SCATTERED SHOWERS HAVE BEEN DEVELOPING IN WESTERN KENTUCKY AND
SOUTHERN ILLINOIS. EXPECT THIS PRECIPITATION TO INCREASE IN
COVERAGE AS IT MOVES NORTHEAST INTO THE FORECAST AREA LATER
TONIGHT. CURRENT FORECAST APPEARS TO HAVE A GOOD HANDLE ON IT.
FORECAST LOWS LOOK REASONABLE AS WELL. SO ONLY MADE SOME MINOR
ADJUSTMENTS TO GRIDS TO BLEND IN LATEST OBSERVATIONS.

/ISSUED 334 PM EDT TUE MAR 13 2007/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SPRING PREVIEW IN PROGRESS AS DEEP LO LVL WAA AND STRONG SW GULF
FLO HAS HELPED TO LIFT TEMPS WELL INTO THE 70S ACRS FCST AREA THIS
AFTN. CVG/CMH/DAY ALL LOOK LIKE THEY WILL COME VERY CLOSE TO OR
REACH THEIR RECORD HIGHS BEFORE THE AFTN IS FINISHED. ALL THREE
SITES ARE CURRENTLY WITHIN 3 DEG OF THOSE RECORDS. SCT CU FIELD
HAD DVLPD ACRS SRN 1/2 FCST AREA AS WELL.

FAIRLY ACTIVE WX PATTERN IN STORE FOR OH VLY OVER NEXT 48 HOURS AS
FRNTL BNDRY SAGS SLOWLY SOUTH FROM THE NORTH AND GULF MOISTURE
CONTINUES TO SURGE NORTH ON STRONG SRLY FLO SOUTH OF BNDRY.
MULTIPLE CHANCES FOR CONVECTION ACRS OH VLY...BEGINNING OVERNIGHT
AS QUICK MOVING MID LVL S/WV APPCHS FROM SOUTHWEST. THIS FEATURE
HELPING TO KICK OFF SCT -SHRA ACRS MID MISSISSIPPI VLY THIS AFTN.
NICE SURGE OF ISENT LIFT DVLPS AHEAD OF THIS FEATURE ON STRENGTH
OF A 35KT 850 LLJ LATE TONIGHT. THIS COMBINED WITH AXIS OF ELEVATED
INSTABILITY SHOULD ENABLE FAIRLY WIDESPREAD COVERAGE OF -SHRA AND
SCT TSTMS FROM AROUND MIDNIGHT ON THRU THE REST OF THE NIGHT. BEST
COVERAGE TO PCPN WILL BE SOUTH OF I-70 WHERE 70-80 POPS HAVE BEEN
EMPLOYED. AXIS OF LO LVL CONV QUICKLY SHIFTS EAST ACRS FCST AREA
BTWN 06Z AND 14Z...WITH MUCH OF THE PCPN EAST OF FCST AREA BY MID
MRNG WED. PCPN AMOUNTS OF 0.25-0.50 INCHES SEEM A GOOD BET
OVERNIGHT.

SHOULD GET A BREAK AFTER PCPN EXITS TO THE EAST IN THE MRNG. SVRL
FACTORS THEN COME INTO PLAY WED THAT WILL DETERMINE TSTM COVERAGE
AND INTENSITY. FIRST AND FOREMOST...MODELS DISAGREE TO SOME EXTENT
ON THE AMOUNT OF CLOUD COVER ACRS REGION INTO AFTN HOURS. NAM IS
MORE GENEROUS IN ALLOWING FOR SOME SUN WHILE GFS HOLDS ONTO MORE
CLOUDS. BETTER DIURNAL HEATING COMBINED WITH SURGE OF L60S DEWPTS
CONTRIBUTING TO SBCAPES APPCH 2000 J/KG OFF OF THE 12Z NAM.
BELIEVE THESE AMOUNTS ARE GOING TO BE VERY TOUGH TO
REALIZE...PARTLY BECAUSE NOT SOLD ON THE AMOUNT OF SUN DURING THE
AFTN AND STILL FEEL FCST DEWPTS ARE A TAD HIGH. SBCAPES APPCHG
1000 J/KG OFF OF 12Z GFS APPEAR MUCH MORE REASONABLE WITH DEWPTS
IN THE M/U50S AND APPCH 60 DEG. MORE ORGANIZED TSTMS WILL LIKELY
BE CLOSER TO QUASI STATIONARY FRNTL BNDRY PROGGED TO BE ACRS NRN OH
WED AFTN. 0-6KM BL SHEAR (20-30 M/S) AND SR HELICITIES (100-200
M2/S2) VALUES ARE HIGHER ACRS NRN FCST AREA DURING THE LATE
AFTN/ERLY EVNG...BUT OVERALL FORCING IS MARGINAL AT BEST. SWODY2
PLACES FCST AREA INTO SLGT RISK FOR SVR WX. WHILE A FEW SVR STORMS
ARE CERTAINLY NOT OUT OF THE QUESTION (ESPECIALLY CLOSER TO THE
BNDRY)...COMBINATION OF WEAK MID/UPR LVL FORCING AND THE QUESTIONS
SURROUNDING AMOUNT OF AVAIL INSTABILITY LEAD ME TOWARDS THIS BEING
MORE OF AN ISOLD THREAT AT BEST WITH THE CONVECTION REMAINING SCT.
GUSTY WINDS AND SOME HAIL WOULD BE THE MAIN CONCERNS WITH ANY
STRONG TO SVR STORMS.

FROM WED NIGHT ON...FOCUS THEN TURNS TO PROGRESSION OF FRNTL BNDRY
THRU FCST AREA WITH MODEL GUID DIFFERING WIDELY AT THIS POINT. 12Z
GFS IS THE MOST PROGRESSIVE SOLN...PUSHING FRONT THRU MUCH OF THE
FCST AREA BY THURS MRNG. 12Z ECMWF AND MANY OF THE 12Z GFS
ENSEMBLE MEMBERS ARE NOT FAR BEHIND...WITH FRONT SOUTH OF THE OHIO
RIVER BY THURS AFTN. 12Z NAM AND NGM SOLNS HOLD THE FRONT UP THE
LONGEST...ALLOWING SVRL WAVES OF LO PRES TO RIDE THRU REGION
BEFORE PUSHING BNDRY SOUTH THURS NIGHT. HAVE CHOSEN A MIDDLE
GROUND APPCH WITH REGARDS TO FROPA...SIMILAR TO 12Z ECMWF/12Z GFS
ENSEMBLES WHICH HAVE SUPPORT FROM THE SREF AND 00Z GFS. THE TIMING
OF THE FROPA HAS MAJOR IMPACTS ON HIGHS THURS AS THERE SHOULD BE A
FAIRLY SHARP TEMP CONTRAST EITHER SIDE OF THE FRONT. THE FLOODING
POTENTIAL ALSO WOULD APPEAR LOWER WITH THE FASTER FROPA. ENTIRE
FCST AREA LKLY TO SEE A GOOD AMOUNT OF RAIN OUT OF THIS SYSTEM AS
STRONG LO LVL CONV WILL COMBINE WITH PWATS ABV 1.25 INCHES AND
STRONG DIFFLUENT FLO IN UPR LVLS. IF THE FRONT HANGS ACRS THE
NORTHERN FCST AREA LONGER WED NIGHT/THURS AS 12Z NAM AND NGM SOLNS
ARE INDCG...WOULD BE MORE CONCERNED ABOUT POTENTIAL FOR FLOODING.
SOILS ARE WETTEST NORTH OF I-70 WHERE DEEP SNOWPACK HAS FINALLY
MELTED. PCPN CHANCES WILL LINGER THURS NIGHT AS SFC WAVE ALONG
FRNTL BNDRY MOVES THRU APPALACHIAN MTNS. ENUF COLD AIR BEHIND THE
FRONT MAY ALLOW FOR RAIN TO MIX WITH A FEW SNOW FLAKES ACRS CNTRL
OH LATE THURS NIGHT.

TEMPS...PREFERRED WARMER MET GUID TONIGHT...THEN GENERALLY TOOK A
SPLIT OF DIVERGING GUIDANCE BTWN WARMER MET AND COOLER MAV FOR WED
AND THURS. DEPENDING ON HOW MUCH SUN CAN BREAK THRU THE CLOUDS ON
WED...MUCH OF THE FCST AREA SHOULD AGAIN BE ABLE TO GET TO 70 DEG.
POSN OF FRNTL BNDRY WILL MAKE ALL THE DIFFERENCE REGARDING AFTN
HIGHS THURS...COULD EASILY SEE A 20 DEG DIFFERENCE IN TEMPS FROM
NORTH TO SOUTH ACRS FCST AREA.

RYAN

/ISSUED 334 PM EDT TUE MAR 13 2007/

LONG TERM /FRIDAY THROUGH TUESDAY/...
EXTENDED MODELS REMAIN IN CONSIDERABLE DISAGREEMENT.  THERE IS MUCH
RUN TO RUN VARIABILITY WITH THE GFS AND CORRESPONDING MEX TEMP
GUIDANCE.

FOR FRIDAY...PCPN WINDS DOWN NW TO SE EARLY AS HIGH PRESSURE BUILDS
BEHIND A COLD FRONT.  12Z MEX TEMP GUIDANCE HAS TRENDED DOWN AFTER
00Z MEX TEMP GUIDANCE TRENDED MUCH WARMER.  AT THIS POINT...HIGH
TEMPS WILL MOSTLY BE IN THE MID 40S TO LOWER 50S.

FRIDAY NIGHT INTO SATURDAY...THE GFS HAS AN UPPER TROF WORKING
ACROSS THE AREA.  SCATTERED SNOW SHOWERS/WINTRY MIX WILL CHANGE OVER
TO RAIN SHOWERS IN THE AFTERNOON. HIGH TEMPS WILL MOSTLY BE IN THE
40S.

HIGH PRESSURE BUILDS BRIEFLY SUNDAY BEFORE A COLD FRONT SAGS ACROSS
THE REGION MONDAY INTO TUESDAY.  AS AFOREMENTIONED...MUCH
UNCERTAINTY EXISTS...PARTICULARLY WITH TEMPS.  CURRENT GUIDANCE IS
NEAR NORMAL FOR THIS TIME PERIOD. OBVIOUSLY...THIS WILL PROFOUNDLY
AFFECT P-TYPES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 13, 3:58 AM EST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT TUE MAR 13 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
458 AM EDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT WEDNESDAY AND
WEDNESDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS
COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING.

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

16 flood, 1 hail. Local standard time, as filed.

Flood, Auglaize

When
March 14, 2:20 AM EST to 10:00 AM EST
Where
Auglaize County, Wapakoneta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.570, -84.200

Several roads were flooded and closed. Over forty locations across the county dealt with high water.

Flood, Hardin

When
March 14, 3:15 AM EST to 10:00 AM EST
Where
Hardin County, Kenton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.650, -83.600

A couple roads were flooded across the county.

Flood, Mercer

When
March 14, 3:15 AM EST to 9:00 AM EST
Where
Mercer County, Celina
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.550, -84.570

A few roads were flooded across the county.

Flood, Greene

When
March 14, 6:28 AM EST to 8:00 AM EST
Where
Greene County, Fairborn to Beavercreek
Cause
Heavy Rain
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.820, -84.020

Several roads were flooded, and a few creeks rose out of their banks.

Flood, Montgomery

When
March 14, 6:30 AM EST to 8:00 AM EST
Where
Montgomery County, Centerville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.620, -84.150

Diamond Hill and Social Row Roads were flooded.

Flood, Franklin

When
March 14, 6:45 AM EST to 9:30 AM EST
Where
Franklin County, Columbus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.030, -83.000

Numerous roads were flooded throughout the Columbus metro area.

Flood, Madison

When
March 14, 6:45 AM EST to 9:30 AM EST
Where
Madison County, London
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.880, -83.450

Several roads were flooded across the county.

Flood, Pickaway

When
March 14, 6:50 AM EST to 9:30 AM EST
Where
Pickaway County, Orient
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.800, -83.150

One road was flooded and closed in the northern part of the county. A private airstrip was underwater near Orient.

Flood, Fairfield

When
March 14, 6:51 AM EST to 9:30 AM EST
Where
Fairfield County, Lancaster
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.720, -82.600

Three roads were flooded and closed.

Flood, Shelby

When
March 14, 7:08 AM EST to 10:00 AM EST
Where
Shelby County, Sidney
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.280, -84.150

Many roads were flooded throughout the county.

Flood, Darke

When
March 14, 7:15 AM EST to 10:00 AM EST
Where
Darke County, Greenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.100, -84.630

Several roads were flooded across the county.

Flood, Champaign

When
March 14, 7:22 AM EST to 8:30 AM EST
Where
Champaign County, Urbana
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.120, -83.750

One road was flooded.

Flood, Clark

When
March 14, 7:23 AM EST to 8:30 AM EST
Where
Clark County, Springfield
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.920, -83.800

A few roads were flooded across the county.

Flood, Licking

When
March 14, 7:27 AM EST to 8:30 AM EST
Where
Licking County, Pataskala to Newark
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.000, -82.670

Several roads were flooded and closed across the western half of the county. Two vehicles were trapped in the high water.

Flood, Logan

When
March 14, 7:34 AM EST to 8:30 AM EST
Where
Logan County, Bellefontaine
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
40.370, -83.770

A few roads were flooded across the county.

Flood, Auglaize

When
March 14, 4:20 PM EST to 9:00 PM EST
Where
Auglaize County, Wapakoneta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.570, -84.200

A few roads were flooded in the north side of Wapakoneta due to rising water from the Auglaize River. Sandbagging of buildings took place in this part of the city as well.

Hail, Logan

When
March 14, 6:49 PM EST to 6:54 PM EST
Where
Logan County, Bellefontaine
Measured
0.75 in hail
Property damage
$3,000
Reported by
County Official
Coordinates
40.370, -83.770

A telephone pole was also knocked down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19394, 19395, 19396, 19406, 19408, 19398, 19399, 19401, 19397, 19403, 19402, 19404, 19405, 19409, 19407, 19410, 19411.